Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 168, NWS Blacksburg, VA

July 13, 2003Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 13, 2003, 7:12 PM EDT for Caswell County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 7:12 PM EDT (23:12 UTC)
Expired
Jul 13, 2003, 8:00 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS51 KRNK 132312
SVRRNK
NCC033-140000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 800 PM EDT.

* AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF YANCEYVILLE...MOVING NORTH AT
  25 MPH.

* SOME LOCATIONS THREATENED THROUGH 800 PM EDT INCLUDE
  YANCEYVILLE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3629 7942 3640 7921 3653 7926 3645 7945

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:05 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 13, 3:05 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
305 PM EDT SUN JUL 13 2003

KFCX 88D AT 1837Z SHOWED SCT SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. THE MODIFIED AM SOUNDINGS SHOWED LIS FROM MINUS 5 TO
MINUS 8 WITH CAPES 1500 TO 3000. WATER VAPOR LOOP SHOWS NEXT
KENTUCKY SHORTWAVE ROUNDING THE MIDLEVEL TROUGH. AS SHORT APPROACHES
A RETURN FLOW SHOULD ADVECT LOW LEVEL MOISTURE NORTHWARD. SHEAR
PROFILE AND COLD POOL ALOFT COULD CREATE STRONG TO SEVERE STORMS.
MAIN THREAT IS WIND AND HAIL. THERE COULD ALSO BE SOME LOCALLY HEAVY
RAINS.

THE GFS IS MORE AMPLIFIED...AND SLIGHTLY QUICKER...WITH THE TROF
LIFTING OUT OF THE EAST THAN THE NGM/ETA BY 48-60 HRS. THE UKMET IS
EVEN FASTER THAN THE GFS...WHILE THE CAN SUPPORTS THE GFS. LEANING
TOWARDS THE GFS FOR THE PACKAGE. FOR TONIGHT... I RAISED POPS TO
LIKELY ACROSS THE SOUTH AND TAPERED AS ONE HEADS NORTH. INCREASED
POPS ON MONDAY EAST OF THE MOUNTAINS. EXPECT PRECIP CHANCES TO
DIMINISH AS TROUGH AXIS AND SURFACE BOUNDARY PUSH OUT OF FA. RAISED
MAX TEMPS UP EAST OF THE MOUNTAINS ON TUESDAY AND WEDNESDAY.
IN THE EXTENDED PERIODS...WARMED TEMPS UP A FEW DEGREES IN GENERAL.
HELD ON TO DAILY AFTERNOON AND EVENING CONVECTION. ADDED SCT TRW-
FOR DAY 7/SUNDAY. ZONES WILL BE OUT BY 330 PM. HAVE A GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   62  80  64  85 /  50  40  20  20
LYH   62  80  64  85 /  50  40  20  20
DAN   65  83  66  88 /  60  40  30  30
BLF   58  78  60  83 /  30  20  20  20
LWB   57  76  59  80 /  30  20  20  20
BCB   58  78  60  83 /  30  20  20  20
TNB   59  77  61  80 /  60  30  20  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 13, 7:16 AM EDT, 11 hours 56 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE CENTRAL
APPALACHIANS THIS AFTERNOON.  ISOLATED SEVERE WEATHER IS
POSSIBLE...WITH A FEW STORMS EXPECTED TO CONTAIN LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS.

THE GREATEST THREAT FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN
2:00 PM AND 8:00 PM.

.DAYS TWO THROUGH SEVEN...

THERE IS THE THREAT OF SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FOR MONDAY THROUGH SATURDAY.  SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED UNLESS THE THUNDERSTORMS
BECOME ORGANIZED.

In the hours before

Special weather statement, Jul 13, 2:15 PM EDT, 4 hours 57 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-132100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT SUN JUL 13 2003

SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS THE CENTRAL
APPALACHIANS THIS AFTERNOON.  COVERAGE OF THESE STORMS WILL BECOME
MORE WIDESPREAD DURING THE EVENING HOURS...WITH ISOLATED SEVERE
WEATHER POSSIBLE.  LARGE HAIL AND DAMAGING THUNDERSTORM WINDS MAY
OCCUR WITH SOME OF THE STRONGER STORMS.

SPOTTER ACTIVATION MAY BE NEEDED IF THE THUNDERSTORM ACTIVITY
BECOMES ORGANIZED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FUTURE
FORECAST UPDATES OR FOR POTENTIAL WARNINGS.

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:10 PM EDTSevere Thunderstorm WarningRNKSurry35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.